| Model Number |
OCCLUDER |
| Medical Device Problem Code |
Migration or Expulsion of Device (1395)
| Health Effect - Clinical Codes |
Pulmonary Embolism (1498); Obstruction/Occlusion (2422)
| Date of Event |
05/18/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2023 a 5 mm x 4 mm amplatzer piccolo occluder (lot#8428423) was chosen for implantation into 1 month old 3.1kg newborn utilizing a 4f delivery system for a patent ductus arteriosus closure (pda) procedure.The pda dimensions were 5.4 mm ampulla, 5.1 mm length pulmonary artery, and 2.1 millimeter pda.The device was successfully placed extraductal and was confirmed by imaging.Later the same day, on (b)(6) 2023, the piccolo device was confirmed via x-ray to have embolized from it's position.The next day, on (b)(6) 2023, a catheterization procedure was performed to retrieve the piccolo device which had become caught in a branch of the pulmonary artery (pa) in the lower back right lung.Attempts to retrieve the piccolo were unsuccessful for multiple hours.At one point the piccolo was caught, but then was dropped again in to the right pa periphery.Imaging showed that there was no blood flow in the peripheral part of the right pulmonary pa where piccolo was stuck.After trying multiple methods of retrieval, it was decided to perform a thoracotomy to retrieve the device and resolve the patient's pda.The patient remained hemodynamically stable throughout the procedure.There was no clinically significant delay.
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
Event or Problem Description
It was reported that on 17 may 2023, a 5 mm x 4 mm amplatzer piccolo occluder (lot#8428423) was chosen for implantation into 1 month old, 3.1kg newborn utilizing a 4f amplatzer torqvue low profile catheter for a patent ductus arteriosus closure (pda) procedure.The pda dimensions were 5.4 mm at the aortic ampulla, 5.1 mm length of the pda, and 2.1 mm minimal diameter of the pda.The device was placed with one disc placed extraductal on the pulmonary artery side and one disc placed intraductal on the aortic side.The placement of the device was confirmed by imaging.The patient remained hemodynamically stable throughout the procedure.There was no clinically significant delay.Later the same day, on (b)(6) 2023, the piccolo device was confirmed via x-ray to have embolized from it's position.The next day, on (b)(6) 2023, a catheterization procedure was performed to retrieve the piccolo device which had become caught in a branch of the pulmonary artery (pa) in the lower back right lung.Attempts to retrieve the piccolo were unsuccessful for multiple hours.At one point the piccolo was caught, but then was dropped again in to the right pa periphery.Imaging showed that there was no blood flow in the peripheral part of the right pa where piccolo was stuck.After trying multiple methods of retrieval, it was decided to perform a thoracotomy to retrieve the device and resolve the patient's pda.The patient's status was reported as stable.
Additional Manufacturer Narrative
An event of device embolization was reported.A returned device assessment could not be performed as the device and was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the information received, the cause of the reported incident could potentially be related to the user not following the recommended sizing chart provided in the ifu.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.A review of the ductal measurements as reported from the field was performed.Per the sizing table in the instructions for use, sizing chart t2, the recommended size device is 04-04 mm.